Hail, Ripley
- When
- June 17, 10:36 AM CST
- Where
- Ripley County, 3.6 mi WNW of Doniphan
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.640, -90.880
Isolated thunderstorms developed along a weak warm front that extended southeast from a low pressure center over the central Plains. Hail and gusty winds accompanied the strongest storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated thunderstorms developed along a weak warm front that extended southeast from a low pressure center over the central Plains. Hail and gusty winds accompanied the strongest storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 4:35 AM CST, 6 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Paducah KY 535 AM CDT Thu Jun 17 2021 .SHORT TERM...(Today through Saturday night) Issued at 315 AM CDT Thu Jun 17 2021 First item is convection over north central MO moving south. CAM's does not have a good handle on this. Not sure how far south it will make it. To line up with other offices, we will have a slight chance of thunderstorms today across the Ozark Foothills. Not sold either way at this point. Otherwise into the lower 90s today with moderate humidity. Hot and rather humid Friday as well with SW low level flow the rule. Heat index values may approach 105 across portions of southern IL where higher dew points may pool in the afternoon. Convective chances late Friday through Saturday night look unimpressive. Better flow and moisture will stay just to our north as mid trop ridging develops in advance of the west Gulf tropical system that by Saturday should be over eastern Louisiana. It will be on the hot side again Saturday vs. previous thinking, given the prospects for clouds and scattered convection are lower. .LONG TERM...(Sunday through Wednesday) Issued at 315 AM CDT Thu Jun 17 2021 At the start of the long term forecast period, the operational models place the center of the tropical system over either Alabama (ECMWF) or just to the east (GFS/Canadian). The GFS ensemble keeps the tropical precip to the southeast, away from the Quad State, while some members of the Canadian/ECMWF place a few wrap-around showers in the area, mainly towards southern portions of the Quad State. Operational models, and generally around half of ensemble members, bring some showers and storms near/north of the Ohio River. Since these showers/storms could fail to develop, or miss to the north, PoPs are kept in the slight chance range. Uncertainty is high for Sunday. Forecast confidence increases for Monday. The tropical system will be far enough to the southeast to no longer be a rain producer for the Quad State. Low pressure in the Great Lakes will bring a cold front through the Quad State during the afternoon/evening hours. The front will bring showers and thunderstorms to the entire Quad State with some potential for a few strong to severe storms. With plenty of moisture available, rainfall amounts on the order of an inch are likely, but models show a SW-NE oriented line moving NW to SE, which should keep flooding potential fairly low. Northerly winds behind the cold front will bring temperatures to below average Tuesday and Wednesday before a warming trend returns for late week as winds turn southerly again. High pressure moving into the area late Tuesday into Wednesday will bring midweek dry weather. PoPs have not been removed from Tuesday due to the ECMWF's slower front timing, but for now the forecast will stick near the NBM which sides with the GFS/Canadian. && .AVIATION... Issued at 535 AM CDT Thu Jun 17 2021 VFR conditions today through tonight. Light winds will become SSW 5 to 10 kts. There will be occasional high clouds and some diurnal CU. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && Short Term...08 Long Term....ATL
Hazardous Weather Outlook National Weather Service Paducah KY 328 AM CDT Thu Jun 17 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 328 AM CDT Thu Jun 17 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is just a slight chance of a thunderstorm west of Highway 67 in southeast Missouri today. Otherwise no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat index values may approach 105 degrees Friday afternoon across portions of southeast Missouri, southern Illinois and southwest Indiana. There is only a slight chance of thunderstorms late Friday through Saturday night, mainly across southern Illinois into southwest Indiana and adjacent northwest Kentucky. The chance of thunderstorms will be slightly higher Sunday. Stronger and more organized thunderstorms will be possible area wide later Monday into Monday night, with gusty winds and locally heavy rainfall the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Paducah KY
955 AM CDT Thu Jun 17 2021
MOZ107-171545-
Carter MO-
955 AM CDT Thu Jun 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARTER COUNTY UNTIL
1045 AM CDT...
At 953 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ellington, or 11 miles north of Van Buren, moving south at 10 mph.
Frequently cloud to ground lightning, half inch hail and wind gusts
up to 50 mph will be possible with this storm. Further
intensification is possible and severe weather may develop with this
storm, mainly in the form of damaging winds.
Locations impacted include...
Clearwater Lake...Current River...Van Buren and Fremont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Clearwater Lake or the Current River in Carter County,
get out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3708 9120 3708 9111 3710 9101 3710 9096
3705 9096 3705 9083 3700 9080 3690 9122
TIME...MOT...LOC 1453Z 340DEG 10KT 3717 9105
JGGSpecial Weather Statement National Weather Service Paducah KY 1038 AM CDT Thu Jun 17 2021 MOZ107-171630- Carter MO- 1038 AM CDT Thu Jun 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARTER COUNTY UNTIL 1130 AM CDT... At 1037 AM CDT, Doppler radar was tracking a strong thunderstorm near Van Buren, moving south at 15 mph. Frequent cloud to ground lightning, half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Van Buren, Hunter and Grandin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3703 9106 3704 9083 3682 9077 3683 9107 TIME...MOT...LOC 1537Z 000DEG 15KT 3696 9094 JGG
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955710.